I have new lab results after an increase in medication. I'm really frustrated because the doctor doesn't order the same versions of the tests each time so it's difficult to understand what's going on. Last time the Free T4 was ordered as "direct dialysis" and this time, simple Free T4. The ranges are different, and the lab says that "Direct Dialysis" is more appropriate for me because I am taking BHRT. Should I repeat the Free T4 test ? I am feeling a little better but am still having swelling in my extremities and a little on my cheek bones, my legs and feet ache, I still have the cottage cheese look over my entire body, and haven't lost any weight even though I eat very little. My body temperature is still hovering between 97.2 and 97.8. At the moment it is 97.4 and I am up and active. I am still having various sorts of rashes and have frequent respiratory illnesses. The good news is that my hair has stopped falling out in handfuls and my cholesterol levels have returned to their previous good low norms. I believe that I have myxedema based on the fact that when I went on meds originally, I lost 15 lbs. in 3 weeks and when an endo lowered my meds I gained 15 lbs. in 3 weeks, with the aforementioned cottage cheese look.The edema is "non-pitting". I read that if the metabolism is allowed to go too far out of whack for too long with hypo, then myxedema can persist even after treatment with thyroid hormones. My doctor, of course, says it's "impossible" that I have myxedema but offers no alternative diagnosis. The endos think I don't have hypothyroidism at all.
latest labs (Quest)
112 mcg generic T4 31 1/2 mcg Cytomel VIT D 3000 units per day
She also did a comprehensive metabolic panel and everything was normal, although the glucose, sodium, and chloride are approaching the high end of the range. Before I was put on medication my cholesterol was above 200 and the others equally off except that I always have high HDL, lucky me. The levels now are pretty much my normal lifetime historic levels.
Labs, May 2011
100 mcg generic T4 25 mcg Cytomel 3000 units VIT D per day
norms are the same as above, Quest Labs.
Free T4 Direct Dialysis 1.1 ( .8 - 2.7 )
Free T3 3.1
VIT D -25 OH Total 43 ( 30 - 100 ) different test names are confusing
Labs, March 2011
75 mcg generic T4 15 mcg Cytomel (very bad symptoms, hair falling out)
norms are same as above, Quest Labs
Free T4, Direct Dialysis 1.6
Free T3 2.7
It seems to me that I should leave the T4 where it is and slightly increase the Cytomel, but it's hard to tell since the type of test was different. The swelling is painful and annoying. And it seems that my VIT D should be higher, since I'm taking a supplement. Any interpretations would be appreciated. Thanks.
OK, I typed it all over again and it erased it again when I posted. Can this be FIXED ? It is exhausting to type these labs, this has taken hours. I give up. I'm almost in tears now, I really needed help.
ALL the labs were done at Quest and the ranges are the SAME for all. However the range for the Free T4 and the Free t4 Direct Dialysis are different. I will try one more time to type the current labs. Perhaps it is the symbols for (below or equal to) in the TSH range .....that is what seems to be triggering the erasure. Is there a way I can report this to MH ? Thank you for responding, I really appreciate it.
112mcg generic T4 31 1/2 mcg Cytomel 3000 units VIT D
TSH below .01 (it was around 1.0 before medication, with every hypo s symptom and a nodular thyroid gland))
Free T4 1.3 ( .8 - 1.8 )
Free T3 3.7 ( 2.3 - 4.2 )
Both thyroid antibody tests were normal
VIT D 43 ( 30- 100 ) 25-OH total
VIT D 25 ( 18 - 72 ) 1,25,(OH) 2 total
Cholesterol 163 ( 125-200 )
HDL 66 (below or = to 46) THIS is what seems to trigger the erase
Triglycerides 55 (below 150 )
LDL 86 (below 130)
She did a comprehensive metabolic panel and everything was in range, with glucose, sodium, and chloride near the top of the range and everything else in the middle. The eGFR has normalized after being low for a long time.
I hope this posts. I'm sorry it will now be difficult to go back up to the top for the range. Please let me know if it's impossible. Spastic feet have mostly stopped., but my feet are always very swollen and hurt when I get out of bed in the morning. I have never had any problems with my feet. Skin on my legs has "crackling" and legs and hands are swollen.Blood tests for heart problems are negative. Skin is still dry but not as bad and lips have stopped cracking . Thumb nails are still heavily ridged, beaded, and spooned but all nails except one have stopped splitting and are growing. It seems to me that the T4 is ok but T3 needs to be increased, and it looks to me like I have a conversion problem. any comments will be appreciated. Thanks.
Believe me, Mel, I've asked and asked. The last endo said " My office does not believe in the rT3 test." I asked why not, since the ratio of rT3 to Free T3 could tell if I have a conversion problem. He said sarcastically, "Well, I guess we just didn't learn that in med school." And then he referred me to Suzanne Somers' crackpot "age extension" doctor as being more to "my taste", as IF ! NOT going back to him, my primary agrees, and he was the 5th one.. So exhausted. I don't see what else could be the problem if not a conversion issue......finally got my doc to do BOTH the Hashi's tests, glad they are negative although my sister has it and she seems to have an easier time with her meds than I do. I don't see how the endos can say there's no problem when, on the T4/T3 regime, ALL of my metabolic and lipid tests have returned to very good normal and my blood pressure has gone from a scary 196/98 back to its normal 120/72 or so (used to be 116/70) How can they explain it when the only variable is the thyroid meds ? Have not changed diet or exercise at all, in fact haven't been able to get as much exercise as I used to due to injury.
I am seeing my primary today and will try to get her to order a new DIRECT Free T4 test and new FreeT3 and reverse T3.....but think I should up my T3 to 371/2 first. What do you think ? Leave the T4 where it is ? Up the VIT D ??? Thanks, Gimel and Barb !
I'm kind of late to the party here and have no had much time to think about all this, but more T4 does not look to be the answer. Your FT3 can be tweaked higher, but it does not look low enough to be causing severe hypo symptoms at that level. Vitamin D is not so low as to be a big problem. That is why I thought about the possibility of RT3. Please insist on testing for RT3 along with the FT3 and FT4.
My doctor is getting very annoyed with me, she can't believe I haven't found another endo. all the ones I've inquired about say they are primarily interested in diabetes. She says she's "over her head" and "isn't equipped to deal with something this esoteric". None-the-less, she gave me a script to bump the Cytomel up another 6 mcg to 37 1/2. And I left the office with a script for lab work for Free T3, rT3, and Free T4 Direct Dialysis.There doesn't seem to be a need to test for TSH anymore, since it's virtually non-existent. Does that mean my pituitary is no longer sending any hormone to my thyroid ? She admitted it was her mistake not prescribing the right T4 test last time. so I will up the dose of T3 tomorrow, wait a month and go in for the blood work again. It's so difficult feeling like I'm in a battle with my physician. She has to admit that with my metabolic panel better than it's been in years with no change indiet or exercise, only the addition of thyroid meds, I must be doing something right. Crossing my fingers that the edema will go way. Thanks for your attention ! ( also, above, the HDL range should read ABOVE or = to 46. )
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.